HELP!My 5 year old just got diagnosed with ADHD Yesterday
My son is five and has been struggling with emotional, behavior, discipline problems from about two years old. He recently got kicked out of the preschool hes been at for two year (also where I work) and my life has been a complete roller coaster, he started kindergarten 3 weeks ago and has already been to the principal's office 3 times, detention once and suspended once. He is the sweetest, kindest, caring little boy and I hate to see him struggle. He just got diagnosed with ADHD and just started DEXEDRINE, yesterday. He seems to be responding so well already, had his first awesome day at school today, and I was so happy and proud, but doesn't seem to be his normal self. It is just hard to get used to. He seems a little spacey and is Very Tired. Do these symptoms go away after a period of time? I know he would be different, but I just don't know what to expect. Please help if you have any info. Thank you so much.
my daughter is almost 9 shes had adhd for about 3 years now she was the same way when she started her meds shes on 40mg Vyvanse. when she first started she was really spacy and sleepy... it does get better the longer they are on meds but if you are worried about the way you son is then i would say call your sons dr. and they will be able to help you. my daughter still has her days when she is a little spacy and a little more sleepy than normal but its just the meds from when shes off them for a little time because her dr. takes her off them in the summer so i understand how you feel and it can be very worriesome but itll get better if anything ask them to chang meds or lower the dose
I agree with whitemage. Its hard to believe, but there is still very much a trial and error approach to the meds due to there different makeup, the child' size, the severity of ADHD, etc. The point being is that a good doctor will start with a certain dose and then wait for parent feedback to decide what to do next. By the way, what kind of a doctor is it? Pediatricians don't get the best rap for followup.
One suggestion that I make a lot is to buy the book - "The ADD/ ADHD Answer book," by Susan Ashley. It will be very helpful now and as your child matures. Finally please realize that as wonderful as the medicine seems now - it is only one part of dealing with ADHD. The second and just as important part is how you (and the schools) work with your son. That is another reason why I suggest getting the above mentioned book. Best wishes.
Oh thank you whitemage and sandman! A week later and the side effects have decreased, except for one, my son can barely eat anything he is very thin(naturally), but used to eat all day(everyday), and now I can't get him to eat ANYTHING on these meds, I told the Dr. and he says this side effect should wear off two, its just crazy cuz he has lost 3 lbs in a week! So it worries me alot.
Sandman, He got prescribed by a Psychiatrist after a evaluation and also 6 month of therapy with a psychologist. I refused the medications at first because I wasnt educated and hope that it was something that we could work on with therapy, but then I agreed to at least give them a Try. I am happy I did. Besides the side effects, not only has my son had a wonderful week at school, he is begging me to go to school on THE WEEKENDS! I just can't believe it. I was wrong in my last post, my kid isn't a different kid, he is just so patient now and doesn't have 90 percent of the anger and frustration. I am glad for how things are going, just taking it day by day and working on counseling is helping big time. But I do have a couple more questions, if you don't mind......:) If this med does end up helping and the side effects wear off, will his body get used to the medicine and will they keep upping the dose? Is it like almost all other meds that they increase every few months. and Is there any other advice or heads up anyone can give me about what to expect in the future? Much appreciated!
In the book I mentioned on p162, Ashley says, " There is no tolerance associated with stimulants when used properly-children do not need increasing doses to achieve the same effect." However, as children physically get larger, the dose might have to be increased due to body mass increase. The only reason that the meds should change early on is that the doctor is trying to find the right dose.
I am so glad that your doc also prescribed the 6 months of therapy! Sounds like you have a good one. Don't be afraid to communicate to him any problems.
Its wonderful that the medication is working so well. Just remember, that even though the meds seem like magic, there is still a lot of work that you and the school may need to put in. Get the book I mentioned, it will really help over the next years.
I was diagnosed at 8 years old and I'm now 22. I've been on Aderol (adderall) and at 13 I switched over to Concerta. It has been a rollercoaster for me as well, especially in the learning aspect. I was also bullied, but that is not relevant. From personal experience, I did feel a little off when I first started the meds and through the years I would crank and/or decrease the dosage, depending on doctors orders as well as my academic environment and the fact I was getting older. It is hard to cope with, believe me. I take my meds first thing in the morning and by the end of the day when they wear off, I do feel a bit spacey and tired, but that's a given. These meds are pretty much the equivalent to 15 cups of coffee.
At one point at age 12 I was taken off the meds completely cold turkey. I turned to caffeine, primarily soda which is a big no no.
Another thing that I find helped me cope with my meds and ADD, was to remain active. I participated in numerous sports and activities throughout the years.
My sister who made fun of me for years for being on meds was just put on them last year in her sophomore year in college.
But I have it in my heart that you are a good and strong mom. If you have any further questions regarding ADD meds, academic stuff, etc. Just let me know.
Well I am 41yrs old and I have ADHD and my 8 yr old doughter is ADHD I know from the pass that there are many of meds out there but you are limited for a child my doughter and I take vyvanse and I love it I have taken many of meds and to me that's the best my doughter was the same way in school until she was put on it now she feels better and she don't stuggle as much but the thing about suffering from ADHD is that the older you get the harder it is to teat it there will be times when the Dr will have to adjust the meds and have to change them because with ADHD he will go in a up and a down and the Dr has to put him on something that will level everything out but as young as he is you have a few yes for that it changes at different ages but he could take one kinda med for a wile right now I know I take meds and the problem is that some meds you also have to take something at night to help you sleep because the meds for ADHD will keep you from sleeping and they also can make you have a rapet
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.